Vol. 8, No. 1, 2013

Download this article
Download this article For screen
For printing
Recent Issues
Volume 12, Issue 1
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
Cover
About the Cover
Editorial Board
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
Second-order accuracy of volume-of-fluid interface reconstruction algorithms II: An improved constraint on the cell size

Elbridge Gerry Puckett

Vol. 8 (2013), No. 1, 123–158
Abstract

In a previous article in this journal the author proved that, given a square grid of side h covering a two times continuously differentiable simple closed curve z in the plane, one can construct a pointwise second-order accurate piecewise linear approximation z̃ to z from just the volume fractions due to z in the grid cells. In the present article the author proves a sufficient condition for z̃ to be a second-order accurate approximation to z in the max norm is h must be bounded above by 2(33κmax), where κmax is the maximum magnitude of the curvature κ of z. This constraint on h is solely in terms of an intrinsic property of the curve z, namely κmax, which is invariant under rotations and translations of the grid. It is also far less restrictive than the constraint presented in the previous article. An important consequence of the proof in the present article is that the max norm of the difference z z̃ depends linearly on κmax.

Keywords
volume-of-fluid, piecewise linear interface reconstruction, fronts, front reconstruction, interface reconstruction, two-phase flow, multiphase systems, under-resolved computations, computational fluid dynamics
Mathematical Subject Classification 2010
Primary: 65M12, 76T99
Secondary: 65M06, 76M12, 76M25
Milestones
Received: 7 September 2010
Revised: 13 November 2012
Accepted: 28 November 2012
Published: 22 January 2014
Authors
Elbridge Gerry Puckett
Department of Mathematics
University of California, Davis
One Shields Avenue
Davis, CA 95616
United States